Alert archive / Idaho / Tornado Warnings in 1997

Tornado Warning 1, NWS Pocatello, ID

May 31, 1997Butte County, Idaho

NWS Pocatello, ID issued this tornado warning at May 31, 1997, 4:19 PM MDT for Butte County, Idaho. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1997, 4:19 PM MDT (22:19 UTC)
Expired
May 31, 1997, 4:45 PM MDT
In force
26 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Butte County, ID

The radar

The Pocatello radar (KSFX), 79 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:40 PM MDTHail 1.75Howe, IDGolfball-size hail
May 31, 4:40 PM MDTHail 1Howe, ID
May 31, 4:45 PM MDTHail 1.5Howe, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:30 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2502 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 312223 RRA
TORPIH
IDC023-312245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
419 PM MDT SAT MAY 31 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  445 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...EASTERN BUTTE COUNTY
 
AT 415 PM DOPPLER WEATHER RADAR INDICATES A POSSIBLE TORNADO 5 MILES
SOUTHEAST OF HOWE IN EASTERN BUTTE COUNTY. THE SEVERE THUNDERSTORM
ASSOCIATED WITH THIS POSSIBLE TORNADO IS MOVING NORTHEAST 20
MPH...ALONG HIGHWAY 33.
 
THIS IS AN EXTREMELY DANGEROUS STORM AND WILL ALSO PRODUCE GOLFBALL OR
LARGER HAIL AND FREQUENT LIGHTNING.  RESIDENTS AND TRAVELERS SHOULD TAXKE
ACTION NOW TO SAFEGUARD LIFE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at May 31, 2:15 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 31, 2:15 PM MDT, 2 hours 4 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
215 PM MDT SAT MAY 31 1997

POTENTIAL FOR STRONG LATE AFTERNOON AND EVENING THUNDERSTORMS TODAY IN
SOUTHEAST IDAHO. SPOTTER REPORTS OF BRIEF FUNNEL CLOUD 4 MILES
SOUTHWEST OF DRIGGS NEAR NOON TODAY ALONG WITH PEA SIZE HAIL TESTIFY
TO INSTABILITY OF AIR MASS. SURFACE DEW POINTS AROUND THE AREA IN THE
MID TO UPPER 50S THIS AFTERNOON. SURFACE FRONT HARD TO PINPOINT...
LOOKS TO BE CROSSING CENTRAL OR EARLY AFTERNOON...REACHING WEST ID 3
TO 4 PM AND UPPER SNAKE VALLEY PERHAPS 7 TO 9 PM. MODIFIED 12Z UPPER
AIR SOUNDINGS FROM BOI/LKN YIELD CAPE IN EXCESS OF 1500 J/KG...LIS IN
THE MINUS 3-4 RANGE FOR THIS AFTERNOON.  SOUNDINGS ALSO REVEAL
RESPECTABLE SHEAR AND ENOUGH POSITIVE HELICITY TO WARRANT A WATCHFUL
EYE FOR MESO CYCLONE DEVELOPMENT. 12Z ETA MEAN RH LESS THAN 50 PERCENT
THIS AFTERNOON SOUTH OF SPENCER BUT BOI INDICATES .98 IN PRECIPITABLE
WATER...LKN .64 AND WATER VAPOR INDICATES SOME MOIST AIR FLOWING
ACROSS SOUTHEAST CORNER OF STATE SUPPORTING CONTINUED HIGH SURFACE DEW
POINTS...HIGH THETA-E AND CAPE THIS AFTERNOON/EVENING. UPPER HIGH
PRESSURE RIDGE ALMOST EAST OF STATE PER WATER VAPOR IMAGERY AS STRONG
VORTICITY MAX ASSOCIATED WITH NEGATIVE TILT TROUGH ROTATES INTO WA/OR.
12Z ETA BRINGS PVA WELL INTO CENTRAL/SOUTHERN IDAHO BY THIS
AFTERNOON. VORTICITY MAX TRACKS INTO WESTERN MONTANA/SOUTHERN CANADA
TONIGHT KEEPING DYNAMIC SUPPORT GOING WELL PAST SUNSET. THUNDERSTORMS
SHOULD DEVELOP 2-3 HOURS AHEAD OF SURFACE FRONT.

5 TO 7 DEGREES COOLER SUNDAY/MONDAY AS WESTERLY FLOW ALOFT AND
NORTHERLY SURFACE GRADIENT BRING COOLER AIR TO EAST IDAHO. MINOR
EMBEDDED DISTURBANCES IN FLOW AND WILL INCLUDE SLIGHT CHANCE OF
AFTERNOON/EVENING SHOWERS SUNDAY.  MONDAY MOSTLY SUNNY. FLOW BACKS TO
SOUTHWEST AHEAD OF NEXT LOW PRESSURE TROUGH TUESDAY/WEDNESDAY.

IDA BU 054/074 046/075 047 08520
PIH BU 054/075 047/076 049 08520

In the hours before

Local storm report, May 31, 12:45 PM MDT, 3 hours 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1245 PM MDT SAT MAY 31 1997

TIME(MDT)   ...CITY LOCATION...      STATE ...EVENT/REMARKS...
            ...COUNTY LOCATION...

1015 AM     IDAHO FALLS 20M W        ID    STRONG THUNDERSTORM 20
05/31/97    BONNEVILLE                     MILES WEST IDAHO FALLS.

1124 AM     DRIGGS                   ID    STRONG THUNDERSTORM.
05/31/97    TETON                          FREQUENT LIGHTNING FROM
                                           CLOUD TO GROUND.

1215 AM     VICTOR 10M NW            ID    STRONG THUNDERSTORM 10
05/31/97    TETON                          MILES NORTHWEST OF VICTOR
                                           IN PINEY PASS. PEA-SIZED
                                           HAIL/THUNDER/FREQUENT
                                           LIGHTNING.

1207 PM     DRIGGS 4M SW             ID    FUNNEL CLOUD 4 MILES SOUTH-
05/31/97    TETON                          WEST DRIGGS. SHORT LIVED.
                                           EXTENDED FROM CLOUD BASE
                                           200 FEET THEN DISSIPATED.
                                           DID NOT TOUCH THE GROUND.
                                           ACCOMPANIED THUNDERSTORM
                                           WITH PEA-SIZED HAIL.

0305 PM     MINIDOKA                 ID    AT DAM. PEA-SIZED HAIL.
05/31/97    MINIDOKA                       HEAVY RAIN.

0320 PM     RUPERT                   ID    4 MILES EAST AND 2 MILES
05/31/97    MINIDOKA                       SOUTH. GOLF BALL SIZED
                                           HAIL WITH STRONG THUNDER-
                                           STORM.

0335 PM     ARCO                     ID    QUARTER SIZED HAIL
05/31/97    BUTTE

0400 PM     ARCO                     ID    SHERIFF REPORTED PEA TO
05/31/97    BUTTE                          MARBLE SIZED HAIL

0440 PM     HOWE                     ID    GOLF BALL SIZED HAIL
05/31/97    BUTTE

0450 PM     CHUBBUCK                 ID    LIGHTNING INDUCED FIRE
05/31/97    BANNOCK                        AT I-15/I-86 CONFLUENCE

0451 PM     CHUBBUCK                 ID    FUNNEL CLOUD EAST OF
05/31/97    BANNOCK                        CHUBBUCK MOVING NORTH.

                                           MAY HAVE TOUCHED DOWN
                                           BRIEFLY.CONFIRMED BY
                                           SPOTTER AND SHERIFF.

0505 PM     POCATELLO AIRPORT       ID     NWSO OFFICE PIH. FUNNEL
05/31/97    POWER                          CLOUD DISTANT NORTH OF
                                           AIRPORT MOVING NORTHEAST.

END...NWSO PIH
Local storm report, May 31, 12:46 PM MDT, 3 hours 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1245 PM MDT SAT MAY 31 1997

TIME(MDT)   ...CITY LOCATION...      STATE ...EVENT/REMARKS...
            ...COUNTY LOCATION...

1015 AM     IDAHO FALLS 20M W        ID    STRONG THUNDERSTORM 20
05/31/97    BONNEVILLE                     MILES WEST IDAHO FALLS.

1124 AM     DRIGGS                   ID    STRONG THUNDERSTORM.
05/31/97    TETON                          FREQUENT LIGHTNING FROM
                                           CLOUD TO GROUND.

1215 AM     VICTOR 10M NW            ID    STRONG THUNDERSTORM 10
05/31/97    TETON                          MILES NORTHWEST OF VICTOR
                                           IN PINEY PASS. PEA-SIZED
                                           HAIL/THUNDER/FREQUENT
                                           LIGHTNING.

1207 PM     DRIGGS 4M SW             ID    FUNNEL CLOUD 4 MILES SOUTH-
05/31/97    TETON                          WEST DRIGGS. SHORT LIVED.
                                           EXTENDED FROM CLOUD BASE
                                           200 FEET THEN DISSIPATED.
                                           DID NOT TOUCH THE GROUND.
                                           ACCOMPANIED THUNDERSTORM
                                           WITH PEA-SIZED HAIL.

END...NWSO PIH
Local storm report, May 31, 3:55 PM MDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1245 PM MDT SAT MAY 31 1997

TIME(MDT)   ...CITY LOCATION...      STATE ...EVENT/REMARKS...
            ...COUNTY LOCATION...

1015 AM     IDAHO FALLS 20M W        ID    STRONG THUNDERSTORM 20
05/31/97    BONNEVILLE                     MILES WEST IDAHO FALLS.

1124 AM     DRIGGS                   ID    STRONG THUNDERSTORM.
05/31/97    TETON                          FREQUENT LIGHTNING FROM
                                           CLOUD TO GROUND.

1215 AM     VICTOR 10M NW            ID    STRONG THUNDERSTORM 10
05/31/97    TETON                          MILES NORTHWEST OF VICTOR
                                           IN PINEY PASS. PEA-SIZED
                                           HAIL/THUNDER/FREQUENT
                                           LIGHTNING.

1207 PM     DRIGGS 4M SW             ID    FUNNEL CLOUD 4 MILES SOUTH-
05/31/97    TETON                          WEST DRIGGS. SHORT LIVED.
                                           EXTENDED FROM CLOUD BASE
                                           200 FEET THEN DISSIPATED.
                                           DID NOT TOUCH THE GROUND.
                                           ACCOMPANIED THUNDERSTORM
                                           WITH PEA-SIZED HAIL.

0305 PM     MINIDOKA                 ID    AT DAM. PEA-SIZED HAIL.
05/31/97    MINIDOKA                       HEAVY RAIN.

0320 PM     RUPERT                   ID    4 MILES EAST AND 2 MILES
05/31/97    MINIDOKA                       SOUTH. GOLF BALL SIZED
                                           HAIL WITH STRONG THUNDER-
                                           STORM.

0335 PM     ARCO                     ID    QUARTER SIZED HAIL
05/31/97    BUTTE
 
END...NWSO PIH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:26 PM MDTSevere Thunderstorm WarningPIHCuster49 min
May 31, 2:39 PM MDTSevere Thunderstorm WarningPIHBlaine51 min
May 31, 2:44 PM MDTSevere Thunderstorm WarningPIHMinidoka46 min
May 31, 3:20 PM MDTSevere Thunderstorm WarningPIHCuster40 min
May 31, 3:28 PM MDTSevere Thunderstorm WarningPIHBlaine32 min
May 31, 3:42 PM MDTSevere Thunderstorm WarningPIHBingham, Power48 min
May 31, 3:49 PM MDTSevere Thunderstorm WarningPIHButte26 min
May 31, 3:53 PM MDTSevere Thunderstorm WarningPIHCassia37 min
May 31, 4:05 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham40 min
May 31, 4:14 PM MDTSevere Thunderstorm WarningPIHPower31 min
May 31, 4:38 PM MDTSevere Thunderstorm WarningPIHBingham37 min
May 31, 4:42 PM MDTSevere Thunderstorm WarningPIHCassia33 min
May 31, 4:52 PM MDTTornado WarningPIHBannock, Bingham38 min
May 31, 5:02 PM MDTTornado WarningPIHJefferson28 min
May 31, 5:09 PM MDTSevere Thunderstorm WarningPIHBingham36 min
May 31, 5:21 PM MDTTornado WarningPIHBannock39 min
May 31, 5:26 PM MDTTornado WarningPIHJefferson19 min
May 31, 5:35 PM MDTSevere Thunderstorm WarningPIHOneida25 min
May 31, 5:38 PM MDTSevere Thunderstorm WarningPIHCassia37 min
May 31, 5:48 PM MDTSevere Thunderstorm WarningPIHCaribou27 min

Nearby

Tornado Warnings in Idaho, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.